Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 3:20 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Lawrence County, Ohio. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 3:20 PM EDT (19:20 UTC)
- Expired
- Jun 1, 2008, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:23 PM EDT | HAIL 0.88 | Proctorville, OH | |
| Jun 1, 3:24 PM EDT | HAIL 0.75 | Proctorville, OH | |
| Jun 1, 3:24 PM EDT | HAIL 0.88 | Proctorville, OH | |
| Jun 1, 3:29 PM EDT | HAIL 0.88 | Huntington, WV | |
| Jun 1, 3:32 PM EDT | HAIL 0.5 | Red House, WV | EVENT OCCURRED BETWEEN 317 PM 06/01/2008 AND 332 PM 06/01/2008 |
| Jun 1, 3:36 PM EDT | HAIL 0.88 | Barboursville, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 011920
SVRRLX
OHC087-WVC011-043-079-012000-
/O.NEW.KRLX.SV.W.0053.080601T1920Z-080601T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CABELL COUNTY IN WEST VIRGINIA...
NORTHERN LINCOLN COUNTY IN WEST VIRGINIA...
PUTNAM COUNTY IN WEST VIRGINIA...
SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF PROCTORVILLE...
* UNTIL 400 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PROCTORVILLE...AND MOVING SOUTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BARBOURSVILLE BY 325 PM EDT...
ONA BY 335 PM EDT...
MILTON BY 340 PM EDT...
CULLODEN BY 345 PM EDT...
HAMLIN AND 7 MILES SOUTHWEST OF HURRICANE BY 350 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3858 8238 3859 8222 3848 8206 3860 8205
3862 8180 3846 8174 3840 8190 3837 8191
3832 8191 3830 8185 3822 8181 3826 8208
3829 8224 3833 8231 3833 8238 3840 8241
TIME...MOT...LOC 1920Z 299DEG 28KT 3846 8233
$$
251 follow-up statement
000
WWUS51 KRLX 011955
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SUN JUN 1 2008
OHC087-WVC011-043-079-012003-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-080601T2000Z/
LAWRENCE OH-PUTNAM WV-CABELL WV-LINCOLN WV-
353 PM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IN SOUTHEAST OHIO...AND NORTHERN LINCOLN...CABELL AND PUTNAM COUNTIES
IN WEST VIRGINIA EXPIRES AT 400 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3858 8238 3859 8222 3848 8206 3860 8205
3862 8180 3846 8174 3840 8190 3837 8191
3832 8191 3830 8185 3822 8181 3826 8208
3829 8224 3833 8231 3833 8238 3840 8241
TIME...MOT...LOC 1953Z 299DEG 28KT 3833 8204
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:55 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 1, 1:55 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SUN JUN 1 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF SHOWERS OR THUNDERSTORMS TODAY. HIGH PRESSURE AND DRY WEATHER FOR MONDAY. WARM FRONT AND MUGGY AIR MOVES IN ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... WITH WEST TO NORTHWEST FLOW ALOFT...STILL WATCHING SEVERAL WEAKER SHORTWAVES MOVING QUICKLY THROUGH THE FLOW. THESE WAVES WILL HELP TO ENHANCE THE DEVELOPING DAY TIME HEATING CU FIELDS...BUT STILL SHOULD ALLOW FOR A GOOD DEAL OF SUN TO PEAK THROUGH. ACROSS THE COAL FIELDS STILL SEEING SOME CIRRUS FROM THE CONVECTION TO THE SOUTH...BUT THIS SHOULD SLIDE THROUGH THE REGION BY EARLY AFTERNOON LEAVE THEM WITH JUST THE ENHANCE CU FIELD AS WELL. HAVE KEPT THE ISOLATED CHANCE OF AN AFTERNOON TSTORM TODAY AND THIS EVENING WITH THESE SHORTWAVES. BUT WITH THE LACK OF DEEP MOISTURE...NOT ANTICIPATING WIDESPREAD COVERAGE OR VERY HEAVY PRECIPITATION WITH ANY OF THESE SHOWERS THAT DO DEVELOP. THE FORECAST HIGH TEMPERATURES LOOK REASONABLE SO WILL LEAVE THEM AS IS FOR NOW. OVERNIGHT TONIGHT THE NEW MODEL RUNS REALLY DRY UP THE MOISTURE ACROSS THE REGION AS HIGH PRESSURE SETTLES OVER THE REGION. THIS SHOULD ALLOW FOR MAINLY CLEAR SKY AND THESE CONDITIONS SHOULD CARRYOVER INTO MONDAY. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MAIN CHANGES TO THESE PERIODS WERE TO INCREASE POPS TUESDAY AFTERNOON INTO WEDNESDAY AS CWA RESIDES NEAR FRONT AND LOW PRESSURE WAVE. OVERALL TRIED TO KEEP POPS HIGHER FURTHER S THAN AT FIRST GLANCE AT 00Z MODELS. THINKING PCPN WILL FAVOR SOUTHERN SIDE OF WARM FRONT WITH BACK BUILDING DOWN THE OHIO RIVER VALLEY. DEW POINTS COULD REACH 70 DEGREES IN LOWLANDS WITH PRECIPITABLE WATER AROUND 2 INCHES. INTRODUCED A HAZARD FOR THE POSSIBILITY OF REPETITIVE SHOWERS AND A FLOOD THREAT FOR TUESDAY AFTERNOON THROUGH WEDNESDAY...EXCEPT IN SW VA AND EXTREME SRN WV. WETTEST AREAS ARE IN SE OHIO AND NRN WV. BUT WE ARE NOW IN METEOROLOGICAL SUMMER...SO WOULD NEED OVER 2 INCHES OF RAIN TO START A REAL CONCERN. LOOKING BACK AT MONDAY...SOME CU MAY TRY TO BUILD IN AFTERNOON OVER SE OHIO AND NE KY...BUT LEFT POPS AOB 14 PCT FOR NOW. TIMING THE INITIAL PCPN WITH WARM FRONT TOUGH. 00Z NAM FASTER...BUT WILL NOT JUMP ON THAT. WILL TRY TO HOLD POPS DOWN THRU MONDAY NIGHT...BEFORE RAMPING UP SW TO NE TUESDAY. OF COURSE...MAXIMUM TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE DEPENDENT ON TIMING AND DURATION OF THE SHOWERS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES. THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY. THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP. PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL CONVECTION TO WIDELY SCATTERED AT BEST. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 18Z SUNDAY THRU 18Z MONDAY... COMBINATION OF WEAK COLD FRONT AND SHORTWAVE ENERGY SLIDING ACROSS THE AREA IS GENERATING SCATTERED CONVECTION...SOME OF WHICH IS PRODUCING HAIL. THESE SHOWERS ARE PUSHING SE ACROSS NRN WV AND AS THE FRONT CONTINUES SOUTHWARD THE CONVECTION SHOULD CONTINUE. EXPECT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS AS THE FRONT PASSES. TOWARD EVENING...EXPECT THAT THE FRONT WILL BE TRYING TO EXIT THE REGION AND THE CONVECTION SHOULD BEGIN TO WIND DOWN ACROSS SERN WV...POSSIBLY STILL AFFECTING BKW AROUND 00Z. ONCE THE FRONT CLEARS...DRY AIR FROM THE NORTH WITH HIGH PRESSURE WILL BE SLIDING INTO THE AREA...CLEARING THE SKY AND RETURNING VFR CONDITIONS. WITH HIGH PRESSURE OVER HEAD TONIGHT...THE ATMOSPHERE DECOUPLES AND RIVER FOG SHOULD DEVELOP SO HAVE ADDED SOME MVFR TO IFR CONDITIONS TO THE FORECAST. FOG LIFTS BY 13Z AND VFR CONDITIONS RETURN WITH HIGH PRESSURE IN POSITION. AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...KTB LONG TERM...JMV AVIATION...ESS
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUN 1 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-020700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS. YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM BASINS...SO THE FLOOD HAZARD EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-020700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jun 1, 3:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
303 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL SPENCER 38.79N 81.31W
06/01/2008 U0.50 INCH ROANE WV PUBLIC
EVENT OCCURRED BETWEEN
241 PM 06/01/2008 AND 256 PM 06/01/2008
&&
NNNNSpecial weather statement, Jun 1, 3:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 307 PM EDT SUN JUN 1 2008 OHZ087-WVZ006-011945- LAWRENCE OH-CABELL WV- 307 PM EDT SUN JUN 1 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 307 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF CHESAPEAKE...MOVING SOUTHEAST AT 36 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ONA... SALT ROCK...SCOTTOWN...AID...PROCTORVILLE AND ATHALIA. EXPECT DIME SIZE HAIL...GUSTY WINDS AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 1, 3:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
308 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL NAPIER 38.26N 80.95W
06/01/2008 U0.88 INCH BRAXTON WV PUBLIC
EVENT OCCURRED BETWEEN
244 PM 06/01/2008 AND 259 PM 06/01/2008
&&
NNNNLocal storm report, Jun 1, 3:11 PM EDT, 9 minutes before
aTENGCRWLSRNWR08060119050806011905 754CD WVC007c0806011935 IN NAPIER WV, BETWEEN 2:44 PM AND 2:59 PM, HAIL THE SIZE OF NICKELS WAS REPORTED. b NNNN
Local storm report, Jun 1, 3:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 10 NE GRANTSVILLE 39.02N 80.96W
06/01/2008 E0.75 INCH GILMER WV PUBLIC
&&Local storm report, Jun 1, 3:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 15 SE ELIZABETH 38.91N 81.20W
06/01/2008 E0.75 INCH CALHOUN WV PUBLIC
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Jun 1, 1:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 51 min |
| Jun 1, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 31 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 59 min |
| Jun 1, 1:39 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt | 51 min |
| Jun 1, 1:52 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Roane, Wirt | 53 min |
| Jun 1, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur, Webster | 67 min |
| Jun 1, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 60 min |
| Jun 1, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 41 min |
| Jun 1, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 34 min |
| Jun 1, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.